Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1 - Episode 5
What are the options for treatment access and reimbursement in this patient, who required dose reduction for diarrhea?
It’s not a big issue, at least where I practice. If you have to make a change in the dose, [for] any of the EGFR TKIs, but in this case afatinib, then write a new prescription for the lower dose and get that filled; it’s not like you suddenly have a change in what’s going to be covered or reimbursed since you already were approved for 40 mg/day.
All of these companies have assistance programs, and most community practices have some experience in accessing those assistance programs to help patients offset some of the co-pays. The big problem with these oral medications is the co-pays can be quite high. They can range from just $100 to over $1,000 for some patients, so the assistance programs allow patients to get access to these drugs, which has been a nice thing.
CASE 1: mNSCLC
Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.
At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.
Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing showsEGFRdel 19.
Her performance status was 1.0 at diagnosis.
Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.
She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.
At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.
Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.